Texas, 2012

Drought in Texas, May 1 to 31, 2012

May 1 to 31, 2012 · NWS CRP · 10 events in 10 counties and zones

Above normal rainfall occurred over most of the Brush Country and portions of the coastal plains of South Texas during the month of May. This continued the trend of diminishing the severity of the drought over this region.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Above normal rainfall occurred over most of the Brush Country and portions of the coastal plains of South Texas during the month of May. This continued the trend of diminishing the severity of the drought over this region. However, the southern portion of the Brush Country to along the Rio Grande received below normal rainfall for the month. The drought severity held in these areas for the month.

With this amount of rainfall, the drought was reduced to moderate category over the northern Brush Country and central Coastal Bend by the end of the month. The drought status remained in the severe status over southern portions of the Brush Country and Coastal Bend with extreme drought holding over parts of Webb County.

Different stages of water restrictions continued for Beeville, Point Comfort, Alice, and King Ranch Santa Gertrudis District. Voluntary water restrictions were in effect for Laredo, Nueces County, East Riviera, and Mirando City.

Rainfall helped soil moisture over northern portions of the Brush Country. But soil moisture remained short over southern parts of the Brush Country and Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 30, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 30, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1142 PM CDT MON APR 30 2012

.DISCUSSION...SEE AVIATION SECTION FOR 06Z TAFS.

&&

.AVIATION...LOW LEVEL FLOW AND BOUNDARY LAYER MOISTURE NOT AS
HIGH THIS EVENING. STRATOCU LAYER/CEILINGS NOT AS PREVALENT THIS
EVENING OVER THE COASTAL PLAINS WITH MVFR CEILINGS LIMITED TO THE
VICTORIA CROSSROADS. EXPECT MVFR CEILINGS WILL FORM BUT A BIT
LATER AROUND 09Z. SCATTERED THUNDERSTORMS CONTINUE TO ADVANCE
TOWARD THE BRUSH COUNTRY. COULD SEE VSBYS LIMITED TO 3SM IN
BRIEF HEAVY RAIN WITH STRONGER THUNDERSTORMS MOVING INTO THE
AREA WITH GUSTS UP TO 30 KNOTS. DO NOT EXPECT ACTIVITY AT THIS
TIME TO REACH COASTAL PLAINS DUE TO DRIER AIR ADVECTING IN FROM
THE NORTHWEST GULF OF MEXICO. VFR CONDS EXPECTED TO RETURN
15Z-16Z WITH GUSTY SOUTHEAST WINDS EXPECTED AGAIN THROUGH
THE DAY TUESDAY. SPOTTY MVFR CEILINGS SHOULD RETURN TO THE
COASTAL PLAINS AROUND 02Z WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT MON APR 30 2012/

DISCUSSION...CONVECTION OVER MEXICO CONTINUES TO HOLD TOGETHER
AS AREA MOVES TO THE EAST. ISOLATED CONVECTION ALSO DEVELOPING
OVER THE BRUSH COUNTRY IN ADVANCE OF THIS ACTIVITY. UPDATE TO
INCREASE POPS TO LOW END CHANCE FOR THE WESTERN BRUSH COUNTRY
AND INSERT SLIGHT CHANCE FOR THE EASTERN BRUSH COUNTRY.

PREV DISCUSSION... /ISSUED 827 PM CDT MON APR 30 2012/

DISCUSSION...CONVECTION REMAINS ORGANIZED OVER NORTHERN MEXICO
IN ADVANCE OF A MID-LEVEL SHORT WAVE TROUGH. MODELS ARE SIMILAR
SHOWING THIS VORTICITY MAXIMUM MOVING TOWARD THE WESTERN BRUSH
COUNTRY OVERNIGHT. MAIN LIMITING CONCERN IS WHETHER CONVECTIVE
INHIBITION INCREASES SIGNIFICANTLY OVER REGION ALONG WITH SOME
85H NEGATIVE THETA-E ADVECTION MOVING INTO THE BRUSH COUNTRY
OVERNIGHT FROM THE COASTAL PLAINS. 12Z ECMWF/CMC ALONG WITH
00Z WRF-NMM SHOW CONVECTION COULD PERSIST INTO THE WESTERN
BRUSH COUNTRY INTO THE OVERNIGHT HOURS. 85H SOUTHEASTERLY FLOW
WILL INCREASE TO AROUND 30 KNOTS WITH 85H THETA-E RIDGE AXIS IN
PROXIMITY TO THE RIO GRANDE. ACTIVITY OVER NORTHERN MEXICO NORTH
INTO THE TRANS PECOS REGION MOVING TO THE EAST-SOUTHEAST AT 20-25
KNOTS. ACTIVITY MOVING OUT OF THE TEXAS BIG BEND HAS GENERATED
A STRONG COLD POOL WITH TEMPERATURES WITH OBSERVATION FROM DRYDEN
NORTHWEST OF DEL RIO REPORTING 64 DEGREES BEHIND SQUALL LINE.
FOR NOW...WILL INSERT SLIGHT CHANCE OF THUNDERSTORMS FOR THE
WESTERN COUNTIES. LATEST WRF SIMULATED GOES-R INFRARED IMAGERY
SHOWS THE ACTIVITY REACHING THE WESTERN BRUSH COUNTRY AROUND
06Z THEN DISSIPATING. WILL CONTINUE TO WATCH TRENDS AND SEE IF
THE COLD POOL CONTINUES TO ADVANCE SOUTHEAST THROUGH THE DEL RIO
AREA. THIS WOULD SUGGEST THE POTENTIAL FOR A FORWARD PROPAGATING
MCS WOULD BE HIGHER FOR REACHING THE BRUSH COUNTRY LATER TONIGHT
IN ADVANCE OF THE SHORT WAVE TROUGH.

MARINE...WINDS WILL REMAIN SCEC OVER THE GULF WATERS TONIGHT
AND FOR THE SOUTHERN BAYS FOR THE REMAINDER OF THE EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  87  74  88  73  /  10  10  10  10  10
VICTORIA          73  87  72  86  70  /  10  10  10  10  10
LAREDO            76  95  75  96  72  /  30  10  10  10  10
ALICE             74  91  73  92  72  /  10  10  10  10  10
ROCKPORT          75  83  76  83  74  /  10  10  10  10  10
COTULLA           72  92  72  93  70  /  30  10  10  10  10
KINGSVILLE        75  90  74  91  72  /  10  10  10  10  10
NAVY CORPUS       75  82  76  86  73  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TMT/89...SHORT TERM/AVIATION
Hazardous weather outlook, Apr 30, 4:44 AM CST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
544 AM CDT MON APR 30 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
544 AM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HIGH RISK FOR DANGEROUS RIP CURRENTS CONTINUES TODAY ALONG THE
BARRIER ISLANDS. SWIMMERS AND FISHERMEN SHOULD TAKE EXTRA CAUTION
BEFORE VENTURING INTO THE WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Bee

When
May 1, 12:00 AM CST to May 15, 12:00 AM CST
Where
Bee forecast zone
Reported by
Other Federal Agency
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought diminished to moderate status after heavy rainfall on May 10th.

Drought, San Patricio

When
May 1, 12:00 AM CST to May 15, 12:00 AM CST
Where
San Patricio forecast zone
Reported by
Other Federal Agency
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought diminished to moderate status after heavy rainfall on May 10th.

Drought, Live Oak

When
May 1, 12:00 AM CST to May 15, 12:00 AM CST
Where
Live Oak forecast zone
Reported by
Other Federal Agency
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought diminished to moderate status after heavy rainfall on May 10th.

Drought, McMullen

When
May 1, 12:00 AM CST to May 15, 12:00 AM CST
Where
McMullen forecast zone
Reported by
Other Federal Agency
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought diminished to moderate status after heavy rainfall on May 10th.

Drought, La Salle

When
May 1, 12:00 AM CST to May 15, 12:00 AM CST
Where
La Salle forecast zone
Reported by
Other Federal Agency
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought diminished to moderate status after rainfall received during the month.

Drought, Duval

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Other Federal Agency
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Other Federal Agency
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Kleberg

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Drought, Nueces

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Webb

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Other Federal Agency
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385914, 385915, 385916, 385917, 385918, 385920, 385921, 385922, 385923, 385924.